Wyoming, 2013Tornado and Hail in Wyoming, July 29, 2013
July 29, 2013 · NWS CYS · 3 events in 2 counties and zones
Late afternoon and early evening thunderstorms produced large hail in Platte County and a tornado in Laramie County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late afternoon and early evening thunderstorms produced large hail in Platte County and a tornado in Laramie County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 29, 2:29 PM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 29, 2:29 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
329 PM MDT MON JUL 29 2013
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 243 PM MDT MON JUL 29 2013
SHOWERS AND THUNDERSTORMS HAVE AGAIN DEVELOPED THIS AFTERNOON.
THE RISK OF SEVERE STORMS IS LOW BUT NOT 100 PERCENT OUT OF THE
QUESTION. LATEST MESO ANALYSIS FROM SPC SHOWING 1000-2000 J/KG
MOST UNSTABLE CAPE WITH 30-35 KTS OF 0-6 KM SHEAR. THIS IS
CERTAINLY ENOUGH FOR A FEW ISOLATED SEVERE THUNDERSTORMS BUT THE
OVERALL THREAT IS LOW. MAIN CONCERN WITH ANY LARGER STORMS WOULD
BE FOR MARGINAL SEVERE SIZED HAIL.
THE OTHER CONCERN TONIGHT IS THIS POTENTIAL FOR LOCALLY HEAVY RAIN
INTO THE MOUNTAIN THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS
HAVE ALREADY DEVELOPED OVER THE SNOWY AND SIERRA RANGE AHEAD OF A
SHORTWAVE OVER NORTHERN UTAH. SHORTWAVE WILL CONTINUE ON ITS EAST-
NORTHEAST TRACK TONIGHT...MOVING ALONG THE WYOMING/COLORADO BORDER.
SHOULD SHOWERS AND THUNDERSTORMS TRAIN OVER BURN SCARS...FLASH
FLOODING COULD BECOME POSSIBLE. SHOWERS AND THUNDERSTORMS WILL
BECOME LESS NUMEROUS AFTER MIDNIGHT WITH THE LOSS OF LOW LEVEL
INSTABILITY. MOST ACTIVITY SHOULD END BY LATE TONIGHT.
SLIGHTLY DRIER UNDER WESTERLY FLOW ALOFT WILL BRING WARMER
TEMPERATURES TOMORROW WITH LESSER CHANCES FOR THUNDERSTORMS TO
MOST OF THE AREA. MAINLY EXPECTING ISOLATED THUNDERSTORMS DURING
THE AFTERNOON WITH THE SEVERE THREAT VERY LOW. HIGHER CAPE VALUES
SHOULD BE WELL EAST OF THE CWA SHOULD THE NAM VERIFY. SHOULD BE
GARDEN VARIETY SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND
EVENING. ISOLATED SHOWERS COULD LINGER INTO THE TUESDAY NIGHT AS A
FRONTAL BOUNDARY MOVES THROUGH THE AREA. THIS BOUNDARY WITH LOW
LEVEL COOLING WILL COMBINE WITH UPPER LEVEL RIDGING AND WARM AIR
ALOFT WEDNESDAY TO MAINLY KEEP SHOWERS AND THUNDERSTORMS AT BAY
WITH A CAP IN PLACE.
LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 300 PM MDT
MON JUL 29 2013
MINOR CHANGES ANTICIPATED THROUGH THIS PERIOD WITH THE PATTERN
FEATURING AN UPPER RIDGE WAVERING ALONG OR JUST EAST OF THE ROCKY
MTNS. MONSOONAL MOISTURE WILL PERSIST OVER THE AREA THUS WIDELY
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS WILL
ALSO PERSIST...SOME DAYS A LITTLE MORE NUMEROUS THAN OTHER DUE TO
WEAK HARD-TO-DISCERN IMPULSES MOVING ACROSS. LITTLE CHANGE IN
TEMPERATURES LIKEWISE. SOME STRONGER STORMS MAY OCCUR OVER THE
PLAINS THURSDAY AND FRIDAY AS INSTABILITY INCREASES SOME.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1127 AM MDT MON JUL 29 2013
MVFR CONDITIONS WILL CONTINUE INTO THIS AFTERNOON OVER MUCH OF THE
NEBRASKA PANHANDLE WITH SLOW IMPROVEMENT. WIDELY SCATTERED SHOWERS
AND TSTMS DEVELOPING ALONG THE LARAMIE RANGE BY MID-AFTN SHOULD THEN
SPREAD EASTWARD OVER THE PLAINS THROUGH THE EVENING BEFORE ENDING.
&&
.FIRE WEATHER...
ISSUED AT 243 PM MDT MON JUL 29 2013
ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THIS WEEK SO MINIMAL
FIRE WEATHER CONCERNS. WINDS WILL GENERALLY BE LIGHT SIDE
AND HUMIDITIES ON THE HIGH SIDE. THE ONE EXCEPTION WILL BE
TUESDAY AFTERNOON OVER CARBON COUNTY WHERE MARGINAL RED FLAG
CONDITIONS WILL BE POSSIBLE IN LOWER ELEVATIONS FOR A BRIEF PERIOD
OF TIME. OTHERWISE EXPECTING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS NEARLY EVERY DAY THIS WEEK. THE MAIN CHANCES WILL
BE IN THE AFTERNOON AND EVENING BUT SOME OVERNIGHT PRECIPITATION
WILL BE POSSIBLE A FEW NIGHTS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...LIEBL
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...LIEBL
Hazardous weather outlook, Jul 29, 2:00 PM MST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT MON JUL 29 2013
WYZ101>119-301215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
300 PM MDT MON JUL 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER
SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. SEVERE STORMS
GENERALLY ARE NOT EXPECTED...HOWEVER A FEW SEVERE THUNDERSTORM ARE
NOT OUT OF THE QUESTION EAST OF THE LARAMIE RANGE WITH HAIL TO THE
SIZE OF QUARTERS BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING MAINLY ALONG AND EAST OF THE LARAMIE RANGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-301215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
300 PM MDT MON JUL 29 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER
SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. SEVERE STORMS
GENERALLY ARE NOT EXPECTED...ALTHOUGH A FEW SEVERE THUNDERSTORM ARE
NOT OUT OF THE QUESTION WITH HAIL TO THE SIZE OF QUARTERS BEING THE
MAIN THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
LIEBL
In the hours before
Special weather statement, Jul 29, 3:06 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT MON JUL 29 2013
WYZ106-107-292245-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-
406 PM MDT MON JUL 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 445
PM MDT...
AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF WHEATLAND...MOVING EAST AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WHEATLAND...
GRAYROCKS RESERVOIR...
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 78 AND
94.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4225 10467 4192 10467 4209 10516 4227 10512
TIME...MOT...LOC 2206Z 279DEG 14KT 4216 10501
TJT
Special weather statement, Jul 29, 3:22 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
422 PM MDT MON JUL 29 2013
WYZ107-108-118-119-292300-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-EAST PLATTE COUNTY
WY-GOSHEN COUNTY WY-
422 PM MDT MON JUL 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN PLATTE...
NORTHERN LARAMIE AND EXTREME SOUTHWESTERN GOSHEN COUNTIES UNTIL 500
PM MDT...
AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF CHUGWATER...OR 32 MILES
NORTH OF CHEYENNE...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHWESTERN GOSHEN AND NORTHERN
LARAMIE COUNTIES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4151 10441 4132 10456 4158 10487 4168 10475
TIME...MOT...LOC 2222Z 307DEG 12KT 4160 10470
TJT
Local storm report, Jul 29, 3:33 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT MON JUL 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 11 N WHEATLAND 42.21N 104.96W
07/29/2013 E0.50 INCH PLATTE WY LAW ENFORCEMENT
&&
DDEALHail, Platte
- When
- July 29, 3:35 PM MST to 3:45 PM MST
- Where
- Platte County, 3.39 mi WSW of Dwyer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.214, -105.013
Quarter size hail covering the ground near Interstate 25 mile marker 91 north of Wheatland.
Hail, Platte
- When
- July 29, 4:21 PM MST to 4:26 PM MST
- Where
- Platte County, 1 mi N of Guernsey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -104.730
Quarter size hail was reported just north of Guernsey.
Tornado, Laramie
- When
- July 29, 5:03 PM MST to 5:10 PM MST
- Where
- Laramie County, 3.64 mi E of Federal to 4.72 mi E of Federal
- Rating
- EF0
- Path length
- 1.25 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 41.270, -105.050
A weak tornado touched down in open country three miles east of Federal and moved slowly southeast. There were several reports of ground debris observed with the tornado. A tornado lifted a few minutes after it crossed Highway 218. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kansas, July 29 to 30, 2013$700,000 · EF1 · 19 events
- Flash Flooding and Damaging Winds in South Carolina, July 29, 2013$127,000 · 50 kt wind · 12 events
- Flash Flood in Wyoming, July 29, 2013$200,000 · 1 event
- Flash Flooding and Flooding in Kansas, July 29 to 30, 2013$3,000 · 61 kt wind · 31 events
- Flood and Hail in Massachusetts, July 29, 2013$31,000 · 1 in hail · 6 events
- Damaging Wind in North Dakota, July 29, 2013$25,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, July 29 to 30, 2013$14,000 · 1.25 in hail · 13 events
- Lightning Strike in South Carolina, July 29, 2013$20,000 · 1 event
- Tornado and Flash Flood in Kansas, July 29, 2013$5,000 · EF0 · 14 events
- Damaging Winds in South Carolina, July 29, 2013$8,000 · 50 kt wind · 4 events
- Waterspouts in Lake Erie, July 29, 20133 events
- Damaging Winds in South Carolina, July 29, 2013$4,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457235, 457236, 457237.